Virginia, 2011

Damaging Winds and Lightning Strike in Virginia, June 18, 2011

June 18, 2011 · NWS RNK · 8 events in 5 counties and zones

Thunderstorm complexes moved southeast from Kentucky into Tennessee. Outflow boundaries from these complexes moved eastward into Virginia and touched of showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm complexes moved southeast from Kentucky into Tennessee. Outflow boundaries from these complexes moved eastward into Virginia and touched of showers and storms. Some of these storms increased to severe levels and produced damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 2:23 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 18, 2:23 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUN 18 2011

.SYNOPSIS...
LOW PRESSURE WAS STRETCHED ALONG THE MISSISSIPPI VALLEY THIS
AFTERNOON WITH A WARM FRONT EXTENDING ACROSS THE OHIO VALLEY. A
WEAK LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE WARM FRONT THEN
ACROSS THE MID ATLANTIC STATES TONIGHT AND SUNDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE MID WEST UPPER LEVEL RIDGE WILL MOVE EAST TONIGHT LAYING THE
TRACK FOR POSSIBLE EARLY MORNING MESOSCALE COMPLEXES IN THE OHIO
VALLEY TO COME OVER RNK CWA TOMORROW. MODELS...HOWEVER...ARE NOT
DEVELOPING ANY THING TO THE NORTHWEST. ALSO LATER TOMORROW...THE
UPPER LEVEL RIDGE REDEVELOPS OVER THE MID WEST PULLING THE TRAIN
TRACKS BACK TO THE WEST. WITH CONTINUED LOW CONFIDENCE...WILL KEEP
POPS AT A CHANCE AND MORE SO DURING PEAKING HEATING IN THE
AFTERNOON.

MUGGY CONDITIONS EXPECTED TONIGHT AND TOMORROW WITH DEW POINTS IN
THE MID TO UPPER 60S. MOUNTAIN AREAS NOT SEEING RAIN TOMORROW COULD
SEE TEMPERATURES IN THE MID 80S...WHILE IN THE EAST...LOWER 90S
POSSIBLE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
OPERATIONAL MODELS CONSISTENT IN THE UPPER RIDGE BUILDING FROM THE MS
VALLEY TO THE SOUTHEAST THIS PERIOD. DIFFERENCES LIE IN THE SFC
SCENARIO WHERE IMPULSES AND SFC FRONTAL BOUNDARY LIES UP IN RELATION
TO CONVECTIVE SYSTEMS. OVERALL...LOOKS LIKE BEST FORCING WITH THE
NEXT WAVE WILL BE SUNDAY EVENING AS IT PUSHES ACROSS THE CWA. WILL
HAVE LIKELY POPS IN THE NW SUNDAY EVENING TAPERING TO LOW CHANCE IN
THE SOUTH AWAY FROM THE SHORTWAVE ENERGY.

THE ACTIVITY APPEARS TO WEAKEN OVERNIGHT BUT STILL COULD BE SOME
SHOWERS AND STORMS ACROSS THE CWA TO MAINTAIN POPS OVERNIGHT WITH
BEST CHANCE IN THE NRN CWA...TAPERING OFF BY 12Z/8AM MONDAY. A
WEAKER IMPULSE IS FORECAST TO TRACK INTO THE MTNS MON AFTN BUT WITH
VARIANCE IN MODEL PLACEMENT WILL JUST HAVE 30-40 POPS GOING WITH
BEST CHANCE IN THE WEST.

THE RIDGE BUILDS ACROSS THE AREA MON NIGHT INTO TUESDAY SO FORCING
AND BETTER LIFT SHOULD SHIFT TOWARD THE MID ATLANTIC AND WARMER
TEMPS ALOFT MAY PUT A CAP IN PLACE SO POPS WILL BE LOWER BY
TUESDAY...ALTHOUGH A WEAK WAVE COULD TOUCH OFF ISOLATED STORMS.

TEMPS WILL BE HIGHLY DEPENDENT ON CLOUD COVER/CONVECTIVE BLOWOFF.
ATTM...WILL LEAN TOWARD A MOS BLEND ON HIGHS MONDAY WITH LOWER 90S
SOUTHEAST TO THE LOWER 80S MTNS.

ANTICIPATE MORE SUNSHINE BY TUESDAY WITH HIGHER THICKNESSES...AND
WILL BE A HOT DAY. LOOK FOR A HIGH IN THE MID TO UPPER 90S FROM
FVX/LYH SOUTH TO DAN-MTV-MWK AND EVEN ROANOKE. AT THE HIGHER
ELEVATIONS TEMPS WILL BE IN THE MID TO UPPER 80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
INCONSISTENCIES BETWEEN MAJOR OP MODELS LEADS TO AN AVERAGE TO BELOW
AVERAGE EXTENDED FORECAST. THE SENSIBLE WEATHER FOR US WILL BE
SUMMER LIKE EARLY ON WITH A RIDGE TRAVERSING THE SOUTHEAST WHILE
TROUGH WORKS FROM THE MIDWEST WED INTO THE ATLANTIC STATES BY THE
END OF THIS PERIOD. AHEAD OF THE SHORTWAVE WILL SEE A SW FLOW AT THE
SFC/ALOFT WHICH WILL BRING SHOWER AND THUNDERSTORM CHANCES AROUND
WED-THU...WITH BETTER CHANCES ARRIVING IN THE THU-FRI TIME FRAME AS
FRONT WORKS CLOSER WITH BETTER LIFT. THE FRONT WILL SLIDE JUST SOUTH
OF US BY SAT...AT LEAST BASED ON ENSEMBLE/GFS/HPC GUIDANCE. IF THIS
OCCURS...WE WILL SEE SOME COOLER WX SAT WITH LESS CHANCE OF PRECIP.

UNTIL THEN...TEMPS WIL BE ABOVE NORMAL WITH HIGHS IN THE 80S MTNS TO
LOWER TO MID 90S WED-THU...MAYBE COOLER FRI AS MORE
CLOUDS/CONVECTION ARRIVES.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A LINE OF THUNDERSTORMS COMING ACROSS SW PORTION OF RNK CWA THIS
AFTERNOON. THIS LINE WILL CONTINUE TO MARCH TO THE EAST THROUGH THIS
EVENING. WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE ASSOCIATED WITH
THIS LINE. ANY FOG OVERNIGHT WILL DEPEND ON WHICH LOCATIONS GET RAIN
THIS AFTERNOON AND EVENING. CHANCE IS NOT HIGH ENOUGH TO INCLUDE IN
ANY OF THE TAFS AT THIS TIME...THE EXCEPTION BEING LWB.

SCATTERED SHRA/TSRA ANTICIPATED BY SUNDAY AS A MORE WELL DEFINED
SHORT WAVE TRACKS TOWARD THE AREA.

MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS THUNDERSTORMS BECOMES MORE
ISOLATED AND OROGRAPHICALLY DRIVEN MONDAY THROUGH WEDNESDAY. HIGH
PRESSURE IS FCST TO STRENGTHEN OVER THE SOUTHEAST CONUS WITH
INCREASING SUBSIDENCE THROUGHOUT THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...PW/WP
AVIATION...RCS
Hazardous weather outlook, Jun 18, 2:43 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SAT JUN 18 2011

NCZ001>003-018>020-VAZ007-009>015-022-WVZ042-191945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-ROANOKE-MERCER-
343 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ016-017-032-033-043-044-058-059-191945-
STOKES-ROCKINGHAM-CASWELL-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
343 PM EDT SAT JUN 18 2011

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-023-024-WVZ043>045-191945-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-SUMMERS-MONROE-
GREENBRIER-
343 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BACKDOOR COLD FRONT ARRIVING MONDAY AFTERNOON MAY PRODUCE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ034-035-045>047-191945-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
343 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BACKDOOR COLD FRONT ARRIVING MONDAY AFTERNOON MAY PRODUCE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 18, 1:57 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT SAT JUN 18 2011

VAZ007-009>013-015-016-182000-
BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-PULASKI VA-SMYTH VA-
TAZEWELL VA-WYTHE VA-
257 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND...CARROLL...GILES...
GRAYSON...PULASKI...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 252 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF TAZEWELL TO 6 MILES WEST OF MOUTH OF WILSON...MOVING
EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR BURKES GARDEN...CERES...MARION
WYTHEVILLE...AND MOUTH OF WILSON AROUND 300 PM...FLATRIDGE AROUND 305
PM...BLUEFIELD...RURAL RETREAT...COMERS ROCK...AND BRIDLE CREEK
AROUND 310 PM AND CLEAR FORK AROUND 315 PM.

LAT...LON 3724 8151 3725 8124 3724 8122 3726 8118
      3728 8074 3656 8073 3659 8152 3722 8156

MC
Special weather statement, Jun 18, 2:02 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT SAT JUN 18 2011

VAZ011-WVZ042-043-182000-
GILES VA-MERCER WV-SUMMERS WV-
302 PM EDT SAT JUN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER AND SUMMERS
COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PRINCETON...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DUNNS AROUND 310 PM...ATHENS AROUND 315 PM...
ELGOOD AROUND 320 PM...WILLOWTON AROUND 325 PM AND RICH CREEK AROUND
330 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3749 8123 3759 8101 3727 8074 3726 8100
      3728 8101 3729 8098 3730 8100 3728 8110
      3726 8118 3725 8123

WERT
Local storm report, Jun 18, 2:27 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 ESE ASHLAND           36.41N 81.56W
06/18/2011                   ASHE               NC   911 CALL CENTER

            A TREE FELL ON A POWER LINE ON HICKORY HEIGHTS DRIVE.

0243 PM     TSTM WND DMG     5 NNW JEFFERSON         36.49N 81.49W
06/18/2011                   ASHE               NC   911 CALL CENTER

            TREE DOWN ON WEST DEEP FORD.

0247 PM     TSTM WND DMG     1 E JEFFERSON           36.42N 81.46W
06/18/2011                   ASHE               NC   911 CALL CENTER

            ONE TREE DOWN ON NC HIGHWAY 88 AND ANOTHER FELL ON A
            POWER LINE ON EAST MAIN STREET.

0255 PM     TSTM WND DMG     4 W SCOTTVILLE          36.49N 81.36W
06/18/2011                   ASHE               NC   911 CALL CENTER

            A TREE FELL ON CHESTNUT HILL ROAD.

&&

CHENARD
Special weather statement, Jun 18, 2:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT SAT JUN 18 2011

NCZ003-VAZ011-013-014-016>018-022-032-043-WVZ044-182045-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-HENRY VA-MONROE WV-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-SURRY NC-
349 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...CRAIG...FLOYD...
GILES...HENRY...MONROE...MONTGOMERY...PATRICK...PULASKI...ROANOKE AND
SURRY COUNTIES...

AT 347 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF PETERSTOWN TO PULASKI TO 6 MILES NORTH OF BOTTOM...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. IF ON A LAKE OR RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.

THESE STORMS WILL BE NEAR LINDSIDE...POPLAR HILL...KIMBALLTON...AND
BANE AROUND 355 PM...RAINES CORNER...PEMBROKE...INTERIOR...AND
EGGLESTON AROUND 400 PM...CASCADES AND AND CLAYTOR LAKE STATE PARK
AROUND 405 PM.

LAT...LON 3655 8090 3656 8084 3683 8093 3688 8075
      3709 8092 3715 8085 3719 8091 3742 8087
      3758 8075 3764 8024 3759 8014 3765 8002
      3755 7997 3717 8002 3717 8003 3712 8013
      3699 8012 3687 8023 3679 8004 3654 8004

WERT
Local storm report, Jun 18, 2:51 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 W SCOTTVILLE          36.50N 81.32W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON WEAVER ROAD.

0258 PM     TSTM WND DMG     5 NNW LAUREL SPGS       36.49N 81.29W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON ROUTE 113.

0304 PM     TSTM WND DMG     6 N LAUREL SPGS         36.50N 81.25W
06/18/2011                   ALLEGHANY          NC   PUBLIC

            LARGE LIMBS BLOWN DOWN IN THE STRATFORD, SCOTTVILLE AREA.

0309 PM     TSTM WND DMG     4 WNW SPARTA            36.52N 81.20W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON US ROUTE 221.

0315 PM     TSTM WND DMG     1 NNE SPARTA            36.51N 81.13W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON ROUTE 21.

&&

CHENARD
Local storm report, Jun 18, 3:20 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     4 SW DOBSON             36.34N 80.77W
06/18/2011                   SURRY              NC   911 CALL CENTER

            A TREE FELL ACROSS DOBBINS MILL ROAD.

0347 PM     TSTM WND DMG     WSW DOBSON              36.39N 80.73W
06/18/2011                   SURRY              NC   911 CALL CENTER

            A LARGE LIMB FELL ACROSS WEST ATKINS STREET NEAR THE
            ELEMENTARY SCHOOL.

0400 PM     TSTM WND DMG     4 SSE CANA              36.53N 80.63W
06/18/2011                   SURRY              NC   911 CALL CENTER

            A TREE FELL DOWN ON WESTLAKE DRIVE.

&&

CHENARD

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
June 18, 3:35 PM EST
Where
Patrick County, Stuart
Measured
60 kt (69 mph) estimated gust
Property damage
$90,000
Reported by
State Official
Coordinates
36.630, -80.280

Thunderstorm winds brought down numerous trees across the county. Some locations with trees down include Meadows of Dan, Stuart, Ararat, and Fairy Stone. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 18, 4:00 PM EST
Where
Franklin County, 2.19 mi WSW of Henry
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
36.822, -80.018

Thunderstorm winds brought a tree down on Philpott Drive. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
June 18, 4:12 PM EST
Where
Roanoke County, 1.04 mi ESE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.264, -79.933

Thunderstorm winds blew a few small trees down near Highland Ave SE. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
June 18, 4:15 PM EST
Where
Roanoke County, 1.51 mi NE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
37.282, -79.927

Thunderstorm winds brought down a tree onto a power pole and power line at 700 Orange Ave. NE. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 18, 4:17 PM EST
Where
Franklin County, 1.3 mi WNW of Redwood
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.024, -79.853

Thunderstorm winds brought down a tree about one-half mile north of the intersection of Routes 40 and 122. Damage values are estimated.

Lightning, Franklin

When
June 18, 4:30 PM EST
Where
Franklin County, 0.31 mi SSW of Rocky Mt
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.996, -79.882

Lightning struck a 75 year old, 6 foot diameter, 80 foot tall oak tree in the 700 block of East Court Street in Rocky Mount. Portions of the tree, up to five feet long, were shattered off the tree and blown up to 30 feet away. The lightning strike also caused electrical damage to wiring leading into the residence on the property, and an electric fence around part of the property was damaged.

Thunderstorm Wind, Campbell

When
June 18, 5:33 PM EST
Where
Campbell County, 0.44 mi SE of Timberlake
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.325, -79.245

Thunderstorm winds blew a tree down at 382 Homewood Drive. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
June 18, 5:40 PM EST
Where
Lynchburg (C) County, 0.85 mi NNE of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.411, -79.213

Thunderstorm winds knocked a six inch diameter limb off a tree and onto power lines at the 3200 block of Forest Brook Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325178, 325183, 325180, 325181, 325182, 326995, 325184, 325185.